Jump to content
CrazyBoards.org

Recommended Posts

So I've officially quit taking benzos (specifically Valium). I actually didn't mean to, I just ran out and didn't get around to refilling for a few days. I didn't feel addicted to them at all - took only to sleep at night and just the (relatively small) amount prescribed - but I guess my body got completely used to/ dependent on them, because day 2 and 3 felt awful. Crazy, intense headache, chest pain/heart burn, general aches, and the sort of irritability/ Mean Reds that aren't solved by Tiffany's and makes you want to set things on fire.

 

According to Wikipedia, the withdrawal symptoms "even from low-dose use" lasts six to twelve months!!!! And I know it's just Wikipedia, but they have research to back that up, as well as research showing cognitive effects occurring in people who've only taken benzos for three months and those effects lasting more than a year! Anyway, this made me realize that I never want to take them again. I have enough problems with my brain, thank you, and being back in school I need every cognitive ability I can muster. I don't mean to put down benzo use, I wish they had helped more with social anxiety/paranoia/etc and think it might be worth it if they had, but the only thing I noticed (if I took during the day/eve) is that they lowered my alcohol tolerance quite a bit.

 

Which brings me to my next reason to stay off them: lately my addictive side has been rearing its ugly head. I never abused benzos because I don't think they're fun. But I don't think they have helped with my drinking, which has become more of a problem recently, and I know there's a cross-tolerance between alcohol and benzos. So hopefully being off them will eventually help me to need drinking less. 

 

It's just crazy. The irritability, the headaches, the gut issues, the increased panic response to loud noises, the skin-crawling - it seems almost as bad as when I got off opiates years ago. It's so strange to go through all this for something I barely registered as a medication. 

 

Obviously I know it would have been better to taper down slowly, but as I said I didn't mean to quit taking them. Now that I have it seems silly to start again just to taper down, so I'm going (staying) cold turkey. I was just wondering if anyone else has quit benzos and has any advice? Or has more information on withdrawal and how long it might last?

Link to post
Share on other sites

Not everyone has a hellish withdrawal experience and certainly not everyone has a six to twelve month withdrawal. I came off Klonopin which I had been on for 3 years, and I did not experience any withdrawal. I realize that it is just my experience and others do have withdrawal, but the point is that we are all different, and just because you read something on Wikipedia does not make it universally true. 

Link to post
Share on other sites

Wikipedia is not a very good source...

 

Yes, some people have long withdrawals but others don't. It just depends on you, as jt said. I experienced short, but super intense withdrawals. Granted, I was abusing them, but it was very difficult. Withdrawal can be dangerous so do it with a doc's assistance. I still struggle with the addiction but it's much better to be off of them.

 

I hope it goes smoothly for you! check out benzobuddies.com if you'd like.

Link to post
Share on other sites

My (cold turkey - bad idea but I didn't know) withdrawal lasted a week, during which I totalled only 17 hrs of sleep, became manic and had involuntary muscle contractions, like my teeth clamping down hard on my tongue and lots of twitching. Now I am wary of benzos and take them sparingly. Taper, taper, taper.

Link to post
Share on other sites
  • 1 month later...

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

  • Similar Content

    • By mikl_pls
      My pdoc recently swapped out alprazolam (Xanax) 1 mg 3x/day, which wasn't doing anything (neither anxiolysis nor sedation), for clonazepam (Klonopin) 1 mg 2x/day with an extra one as needed (up to 3 mg/day), which is sedating the crap out of me. It's helping the panic and anxiety! But it's also keeping me from functioning daily like I want to.
      I'm already on dextroamphetamine (Dexedrine) 60 mg/day and armodafinil (Nuvigil) 200 mg, which I would think would offset the sedation, but it absolutely is not at all.
      Is there a solution to this situation? Back off on the dosage? Increase one of the stimulants? (Probably can't increase the dextroamphetamine because my doc won't go past the max dose...) Ride it out until I develop tolerance to the sedation?
    • By Blahblah
      I've posted on this topic before, because I'm really wondering why this is happening to me, but not on other people that have been on higher-dose stimulants (without breaks) for MUCH longer....
      I re-instated Ritalin (after a 4 month break) due to increase in work cognitive tasks. Pdoc increased the dosage because previous dose was starting to not cut it, wearing off early. I Was told I could experiment, but to take weekends/breaks off in order to "rest" . In the last 3 weeks, I've noticed drastic improvements in my mood, motivation, ability to focus on intellectual tasks/reading, and a positivity, calmness in general.
      Problem is, I am psychologically addicted. When I try to break on the weekends, I can't get out of bed, barely prepare food for myself (despite hunger), and shower, basically, these symptoms are MUCH worse than before I was taking it! I'm concerned that I'll need to keep increasing the dose, take it everyday, and eventually, it will make my condition/functioning worse in the long run (exacerbating the problem). I had old pdocs that would not prescribe me stimulants for exactly this reason.....(I am not ADD.....it is for TRD.)
      Any ideas guys? I'm very compliant, and have no inclination to abuse the dosage. This is the only thing that's made a dent in my mood and functioning and does not seem like a long-term solution!
    • By Cerberus
      National Public Radio recently ran a story covering a Standford University study that found that Ketamine may act as an opioid, and therefore may have the potential to cause addiction. See? It's like I always say: Glass half empty. But this is a preliminary study, and the findings will have to be duplicated by others.
      Listen to the story.
    • By Blahblah
      So, I guess this post is about how I can deal with this issue...My SO is on his iPhone 24/7, even while walking down the street, eating meals with me, and when we are watching TV or a film at home. I cannot get him to get off it! I look over his shoulder and its crap (not important stuff), like stupid memes, Twitter feed, sports scores.
      I've told him constantly that it really irritates me and makes me feel like I do not matter. I feel ignored. Yet he keeps going back on it. What else can I do??? Then I start going on my iPhone too, and this gets me depressed. I try to go out, and keep myself occupied away from him, but then when we're together he's non-stop digitally connected.
    • By l'appel du vide
      Hi everyone So here's a little background: I have been taking Klonopin daily for 4+ years now. The dosage at first was 1mg a day,  increased to 2mg a day, then 3mg a day, back down to 2mg. I was on 2mg a day for the majority of the time using Klonopin. At the beginning of 2018, I discussed with my psych that I want to VERY slowly taper off Klonopin completely, since I feel my anxiety and panic are not as bad as they were, especially with being on Prozac. He agreed, so we tapered very slowly. I would make 25% to 33% reductions every visit. So far I have made it down to 0.75mg a day. That's huge for me! My anxiety is still close to nonexistent, but I do worry about one thing. When I do eventually get off Klonopin completely, will my anxiety and panic come back even though I have been having mild symptoms from tapering that do, eventually go away? Looking for answers from people who have gotten off benzo daily use and successfully remained (mostly) anxiety-free. Thank you very much.
×
×
  • Create New...